Academic journal article Indian Journal of Psychiatry

Clomipramine, Clomiphene, and Generic Drug-Dispensing Errors

Academic journal article Indian Journal of Psychiatry

Clomipramine, Clomiphene, and Generic Drug-Dispensing Errors

Article excerpt

Byline: Amar. Bavle, Chittaranjan. Andrade

Sir,

Brand names may show similarities between neuropsychiatric drugs and drugs belonging to other medical specializations. For example, in 2015, the USA Food and Drug Administration issued a warning about prescribing and dispensing errors resulting from brand name confusion between the antidepressant drug Brintellix (vortioxetine) and the antiplatelet drug Brilinta (ticagrelor).[sup][1] Brand names show similarities even within the neuropsychiatric domain. This is understandable when the pharmacological content is the same, but can result in potentially serious dispensing errors when the pharmacological content is different.[sup][2],[3]

Physicians in India are exhorted to prescribe drugs by their generic name rather than by a brand name; or, more specifically, by their chemical name rather than by a brand name (the distinction is subtle but important; most Indian brands are actually generic because the original brands are out of patent). Here, we report how even generic prescriptions can result in dispensing errors.

A 35-year-old male with obsessive-compulsive disorder was prescribed clomipramine 100 mg/day in divided doses. There was no improvement; so, at a 1-month follow-up, the dose was increased to 150 mg/day. Two months later, there was still no improvement. An examination of the pill strips in his possession showed that he was actually taking six tablets of clomiphene citrate (25 mg, each) daily, and not clomipramine, as advised. He was referred to an endocrinologist; fortunately, there were no adverse consequences associated with 3 months of daily clomiphene use.

Our report illustrates how dispensing errors can arise from generic prescriptions; thus, the problem is not with similar-sounding brands, alone. Similar concerns have been reported by other authors, and computer-assisted alerts are suggested to flag possible errors.[sup][4] Such alerts are not possible in India, given the current health-care standards. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.